Queueing Systems

, Volume 4, Issue 2, pp 115–135 | Cite as

Approximating probability densities on the positive half-line

  • Michael L. Wenocur
Contributed Papers
  • 69 Downloads

Abstract

A variety of methods for approximating probability density functions on the positive half-line are presented and discussed. In particular, the method of moments and orthogonal expansion methods are studied. We give a new, computational proof that continuous probability densities vanishing at ∞ can be uniformly approximated by generalized hyper-exponential densities. The same denseness property is also shown to hold for families of densities expressible as sums of Erlang densitieswith common fixed rate parameter.

Keywords

adaptive approximation denseness generalized hyperexponential hypo-exponential Laguerre transforms Laplace transforms linear combinations of Erlang distributions method of moments orthogonal expansions rational approximation 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    J. Abate and W. Whitt, Transient behavior of regulated Brownian motion, I: Starting at the origin, Advances in Applied Probability 19 (1987) 521–545.Google Scholar
  2. [2]
    Abramowitz, M. and Stegun, I.A.,Handbook of Mathematical Functions (Dover, 1965).Google Scholar
  3. [3]
    R.F. Botta and C.M. Harris, Approximation with generalized hyperexponential distributions: weak convergence results, Queueing Systems 1 (1986) 169–190.Google Scholar
  4. [4]
    R.F. Botta, C.M. Harris and W.G. Marchal, Characterizations of generalized hyper-exponential distribution functions, Stochastic Models 3 (1987) 115–148.Google Scholar
  5. [5]
    A. Bjorck and V. Pereyra, Solution of Vandermonde Systems of Equations, Math. Comp. 24 (1970) 893–903.Google Scholar
  6. [6]
    B. Davies and B. Martin, Numerical inversion of the Laplace transform, Journal of Comp. Phys. 33 (1979) 1–32.Google Scholar
  7. [7]
    P.J. Davis,Interpolation and Approximation (Dover, 1975).Google Scholar
  8. [8]
    W. Feller,An Introduction to Probability Theory and its Applications, Vol. II (John Wiley and Sons, 1966).Google Scholar
  9. [9]
    G. Galimberti and V. Pereyra, Solving confluent Vandermonde systems of Hermite type, Numer. Math. 18 (1970) 44–60.Google Scholar
  10. [10]
    P. Henrici,Applied and Computational Complex Analysis, Vol. 1 (Wiley-Interscience, 1974).Google Scholar
  11. [11]
    P. Henrici,Applied and Computational Complex Analysis, Vol. 2 (Wiley-Interscience, 1976).Google Scholar
  12. [12]
    P. Henrici,Applied and Computational Complex Analysis, Vol. 3 (Wiley-Interscience, 1986).Google Scholar
  13. [13]
    K. Ito and H.P. McKean,Diffusion Processes and Their Sample Paths (Springer-Verlag, 1965).Google Scholar
  14. [14]
    J. Keilson, Log-concavity and log-convexity in passage time densities of diffusion and and birth-death processes, Journal of Appl. Prob. 8 (1971) 391–398.Google Scholar
  15. [15]
    J. Keilson and W.R. Nunn, Laguerre transform as a tool for numerical solution of integral equations of convolution type, Appl. Math. Comput. 5 (1979) 313–359.Google Scholar
  16. [16]
    J.T. Kent, Eigenvalue expansions for diffusion hitting times, Z. Wahr. 52 (1980) 309–319.Google Scholar
  17. [17]
    P.P. Korovkin,Linear Operators and Approximation Theory (Hindustan Publishing Corp, 1960).Google Scholar
  18. [18]
    C. Lanczos,Applied Analysis (Prentice Hall, 1956).Google Scholar
  19. [19]
    A. Papoulis, Inversion of the Laplace Transform, Quarterly of Applied Math. 14 (1957) 405–414.Google Scholar
  20. [20]
    T.J. Rivlin,Approximation of Functions (Dover, 1981).Google Scholar
  21. [21]
    U. Sumita and Y. Masuda, Classes of probability density functions having Laplace transforms with negative zeros and poles, Adv. Appl. Prob. 19 (1987) 632–651.Google Scholar
  22. [22]
    M.L. Wenocur, First passage times: approximations and related differential equations, Stochastic Processes and Their Applications 27 (1988) 159–177.Google Scholar
  23. [23]
    D.V. Widder,The Laplace Transform (Princeton University Press, 1946).Google Scholar
  24. [24]
    J.V. Wilkinson, in:Studies in Numerical Analysis, ed. G. Golub (Mathematical Association of America, 1984).Google Scholar

Copyright information

© J.C. Baltzer A.G. Scientific Publishing Company 1989

Authors and Affiliations

  • Michael L. Wenocur
    • 1
  1. 1.Ford Aerospace CorporationMail Stop X-38, San JoseUSA

Personalised recommendations